Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Jul 23, 2021, 1:17 PM MST. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 1:17 PM MST (20:17 UTC)
- Expired
- Jul 23, 2021, 2:00 PM MST
- In force
- 43 min
- Issued by
- NWS Flagstaff, AZ
The radar
The Cedar City radar (KICX), 146 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272 WWUS85 KFGZ 232017 SPSFGZ Special Weather Statement National Weather Service Flagstaff AZ 117 PM MST Fri Jul 23 2021 AZZ004-005-009-232100- Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward- 117 PM MST Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY INCLUDING PAGE AND LAKE POWELL UNTIL 200 PM MST/300 PM MDT/... At 116 PM MST/216 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles east of Wahweap to 19 miles west of Big Water. Movement was southeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon Near Sr 98, Antelope Creek Basin, Wahweap, Lake Powell, Antelope Canyon and Waterholes Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 11121 3665 11094 3668 11199 3700 11210 TIME...MOT...LOC 2016Z 335DEG 21KT 3702 11133 3704 11202 $$ JJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 23, 8:42 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 8:42 AM MST, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 842 AM MST Fri Jul 23 2021 .SYNOPSIS...Continuous rounds of scattered to numerous showers and thunderstorms can be expected today and throughout this weekend. There is a persistent threat of flash flooding through this weekend with severe thunderstorms possible this afternoon. && .UPDATE...An area of showers and thunderstorms, mainly south and east of Flagstaff, left over from overnight activity is continuing to push southward this morning. Areas of embedded heavy rainfall will be possible with this activity. More widespread activity develops this afternoon and into the overnight, with a significant threat for flash flooding. Previous forecast handles this well, with only minor updates to PoP grids this morning for current radar trends. && .PREV DISCUSSION /149 AM MST/...The story of the next two days will be periods of widespread showers and thunderstorms producing heavy rainfall. There is a significant threat of flash flooding from today through Saturday, and possibly Sunday. A Flash Flood Watch remains in effect until late Saturday evening for that prolonged threat of flash flooding. Severe thunderstorms are also possible later this afternoon into the overnight hours. Embedded convection in a widespread stratiform deck is spreading southward as enhanced dynamics from a weak disturbance has supported overnight convection, especially in east-central and northeastern Arizona. Rainfall rates of 2-3"/hr overnight will taper off before sunrise. The result of this heavy rain has been flooding of poor drainages and flash flooding in normally dry washes. Another weak disturbance will initiate a second round of widespread showers and thunderstorms from mid-afternoon into this evening. Upper air forecast soundings show a persistently saturated profile. Wind shear associated with an approaching inverted trough could produce severe thunderstorms, inter-mixed with the heavy rainfall leading to more flash flooding. That inverted trough is progged to then support another large complex of showers and embedded convection from Friday evening into Saturday morning. The main message is to expect flash flooding in normally dry washes and flooding in poor drainage areas to end out this week. Hail and wind damage from severe thunderstorms is also possible later today. Significant flash flooding is again possible into Saturday as an already saturated ground is favored to produce enhanced runoff. The synoptic setup on Sunday is trending wetter, but confidence in the placement of the back edge of the inverted trough is keeping confidence lower as to the location of the heaviest rainfall. Scattered thunderstorm coverage remains in the forecast for next week, but a bit less than what is expected over the next few days, as moisture remains over northern Arizona. && .AVIATION...For the 18Z package...Scattered to numerous showers and thunderstorms can be expected over the next 24 hrs. MVFR ceilings and MVFR/IFR visibilities are possible in the heaviest rainfall. Expect gusty winds near thunderstorms, but otherwise light winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There is a significant flash flood potential through Saturday night. Scattered to numerous showers and thunderstorms are expected through Sunday with storms continuing each night. Widespread wetting rains are likely with embedded areas of heavy rain. Storm coverage will begin to decrease starting Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening FOR AZZ006>008- 011>018-037-038-040. && PUBLIC...Humphreys/NL AVIATION...Humphreys FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 23, 11:16 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1116 AM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD 1 SSW PAYSON 34.23N 111.34W
07/23/2021 GILA AZ PUBLIC
FLOWING WATER ACROSS ROAD DUE TO OVERFLOWING
DRAINAGE.
&&
MDLocal storm report, Jul 23, 11:19 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1119 AM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD STAR VALLEY 34.25N 111.25W
07/23/2021 GILA AZ PUBLIC
FLOODED ROADWAY DUE TO OVERFLOWING DRAINAGE.
&&
MDSpecial weather statement, Jul 23, 11:38 AM MST, 1 hour 39 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1238 PM MDT Fri Jul 23 2021 AZZ012-040-231915- Little Colorado River Valley in Coconino County- Northeast Plateaus and Mesas South of Hwy 264- 1238 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR TUBA CITY UNTIL 115 PM MDT/1215 PM MST/... At 1237 PM MDT/1137 AM MST/, Doppler radar was tracking a strong thunderstorm over Moenave, or near Tuba City, moving south at 20 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Tuba City and Moenave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3613 11145 3615 11124 3589 11118 3588 11145 TIME...MOT...LOC 1837Z 354DEG 17KT 3616 11135 JJ
Special weather statement, Jul 23, 12:14 PM MST, 1 hour 3 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1214 PM MST Fri Jul 23 2021 AZZ007-012-015-232000- Little Colorado River Valley in Coconino County-Western Mogollon Rim-Coconino Plateau- 1214 PM MST Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY ALONG HIGHWAY 89 NORTH OF FLAGSTAFF UNTIL 100 PM MST... At 1212 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Wupatki National Monument, or 28 miles north of Flagstaff, moving south at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Loop road west of Wupatki National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3564 11164 3567 11142 3546 11136 3544 11163 TIME...MOT...LOC 1912Z 353DEG 7KT 3559 11153 JJ
Local storm report, Jul 23, 12:38 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1238 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HEAVY RAIN 1 E FOREST LAKES 34.34N 110.79W
07/23/2021 E2.50 INCH COCONINO AZ PUBLIC
TWO AND A HALF INCHES OF RAIN SINCE
MIDNIGHT.
&&
MASSpecial weather statement, Jul 23, 1:17 PM MST, 0 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 117 PM MST Fri Jul 23 2021 AZZ004-005-009-232100- Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward- 117 PM MST Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY INCLUDING PAGE AND LAKE POWELL UNTIL 200 PM MST/300 PM MDT/... At 116 PM MST/216 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles east of Wahweap to 19 miles west of Big Water. Movement was southeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon Near Sr 98, Antelope Creek Basin, Wahweap, Lake Powell, Antelope Canyon and Waterholes Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 11121 3665 11094 3668 11199 3700 11210 TIME...MOT...LOC 2016Z 335DEG 21KT 3702 11133 3704 11202 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:01 PM MST | Areal Flood Warning | FGZ | Navajo | 5 min |
| Jul 22, 7:06 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 22, 8:08 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 22, 10:06 PM MST | Flash Flood Warning | FGZ | Apache, Gila, Navajo | 4 hr |
| Jul 23, 12:57 AM MST | Flash Flood Warning | FGZ | Gila | 4 hr |
| Jul 23, 1:50 AM MST | Areal Flood Advisory | FGZ | Coconino, Gila, Yavapai | 3 hr |
| Jul 23, 4:07 AM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 23, 11:21 AM MST | Areal Flood Warning | FGZ | Gila | 6 hr |
| Jul 23, 11:38 AM MST | Special Weather Statement | FGZ | Coconino | 37 min |
| Jul 23, 12:07 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 4 hr |
| Jul 23, 12:14 PM MST | Special Weather Statement | FGZ | Coconino | 46 min |
| Jul 23, 12:19 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 23, 12:51 PM MST | Flash Flood Warning | FGZ | Coconino | 114 min |
| Jul 23, 1:31 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Jul 23, 2:12 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 23, 2:24 PM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Jul 23, 2:59 PM MST | Flash Flood Warning | FGZ | Coconino | 7 hr |
| Jul 23, 3:26 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 23, 3:43 PM MST | Special Weather Statement | FGZ | Navajo | 47 min |
| Jul 23, 4:01 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 23, 4:28 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.